Kansas, 2006

Hail and Damaging Wind in Kansas, July 18, 2006

July 18, 2006 · NWS DDC · 2 events in 1 county or zone

1 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 18, 1:17 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 18, 1:17 PM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
217 PM CDT TUE JUL 18 2006

.DISCUSSION...

DAYS 1-2...
MAIN FORECAST PROBLEM WILL BE HOW HOT WILL IT CONTINUE TO GET WITH
CENTRAL PLAINS RIGHT UNDER UPPER LEVEL HIGH.  TEMPERATURES TODAY ARE
SLOW TO REBOUND IN AREAS COLD FRONT MOVED THROUGH LAST NIGHT BUT THE
FRONT IS MOVING BACK NORTH AS A WARM FRONT THIS AFTERNOON AND SHOULD
REMAIN NORTH OF AREA UNTIL LATE THU.  TONIGHT EXPECT LOWS TO REMAIN
VERY MILD WITH SSW WINDS REMAINING AROUND 10 MPH. KEPT TEMPERATURES
TONIGHT IN THE 70S ACROSS CWA. MORE 100+ DEGREE READINGS EXPECTED
WED WITH WINDS OUT OF THE SSW AT 10-20 MPH WHICH WILL HELP MIX LOW
LEVELS OUT QUICKER THAN TODAY.  WENT WITH HIGHS AROUND 103 SOUTHWEST
TO 109 SOUTHEAST.

LITTLE CHANGE EXPECTED FOR THU EXCEPT FOR FAR NORTHERN ZONES WHERE
COLD FRONT WILL START TO MAKE ITS WAY INTO LATE AFTERNOON.  WARM
MORNING LOWS IN THE 70S AND HIGHS WITHIN A DEGREE OR TWO OF WED
HIGHS. AREAS NEAR KHYS MAY BE RIGHT AROUND 100-102. GIVEN THE
TEMPERATURES OVER SOUTHEASTERN ZONES...WILL EXTEND HEAT ADVISORY
THROUGH THU AND BRING IT UP INTO STAFFORD COUNTY AS WELL.

DAYS 3-7...
MEDIUM RANGE MODELS SEEM TO BE IN PRETTY DECENT AGREEMENT ON
TRANSITIONING THE PATTERN TO MORE NORTHWESTERLY FLOW DURING THE
PERIOD.  THE GFS AND ECMWF BRING A PRETTY VIGOROUS SHORTWAVE TROUGH
THROUGH THE CENTRAL PLAINS FRIDAY, WITH A COLD FRONT COMING THROUGH
SOMETIME DURING THE DAY.  EXACT TIMING OF THE FRONT IS STILL
UNCERTAIN, BUT TEMPS SHOULD BE BACK TOWARDS NORMAL.  BOTH THE
OPERATIONAL MODELS AND THE ENSEMBLES BRING A PRETTY GOOD SLUG OF
COOL AIR DOWN BEHIND THE FRONT LATE FRIDAY AND INTO SATURDAY, IN THE
UPPER TEENS TO LOW 20S C.  TWEAKED TEMPS DOWN A BIT SAT AND SAT
NIGHT, AND MAY HAVE TO GO DOWN MORE DEPENDING ON HOW COOL THE AIR IS
AND IF THERE IS ANY CLOUD COVER.  ALSO TWEAKED WIND DIRECTIONS AND
DEWPOINTS A BIT FOR FRONTAL PASSAGE.  THERE SHOULD BE A CHANCE FOR
PRECIP WITH THE FRONT, SO LEFT THE POPS GOING FOR FRIDAY NIGHT AND
SATURDAY NIGHT.  AFTER THIS, NORTHWESTERLY FLOW ALOFT CONTINUES WITH
SFC LEE TROUGH REDEVELOPING OVER THE WESTERN PLAINS.  NOT OUT OF THE
QUESTION THAT SOME ISOLATED THUNDERSTORM ACTIVITY COULD DEVELOP NEAR
THE TROUGH AXIS EARLY NEXT WEEK, BUT WITH THE UNCERTAINTY OF HOW
MUCH MOISTURE RETURN AND UPPER FORCING WE WILL GET WILL LEAVE DRY
FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  73 106  74 107 /   0   0   0   0
GCK  72 106  73 105 /   0   0   0   0
EHA  70 103  71 103 /   0   0   0   0
LBL  72 104  73 104 /   0   0   0   0
HYS  74 107  74 103 /   0   0   0   0
P28  77 109  77 109 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR KSZ066-KSZ081-KSZ089-KSZ090.

&&

FN28/26
Hazardous weather outlook, Jul 18, 3:49 AM CST, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
449 AM CDT TUE JUL 18 2006

KSZ030-031-043>046-061>066-074>080-084>088-191000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
MORTON-STEVENS-SEWARD-MEADE-CLARK-
449 AM CDT TUE JUL 18 2006 /349 AM MDT TUE JUL 18 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

TEMPERATURES WILL RISE INTO THE TRIPLE DIGITS AGAIN TODAY WITH
HIGHS RANGING FROM AROUND 103 TO 106 DEGREES. THE HOT TEMPERATURES
WILL BE PARTICULARLY STRESSFUL ON ANYONE ENGAGED IN OUTDOOR
ACTIVITIES THIS AFTERNOON. IF YOU WILL BE WORKING OUTDOORS THIS
AFTERNOON, MAKE SURE TO TAKE FREQUENT BREAKS AND DRINK EXTRA
WATER. DONT FORGET TO LOOK AFTER PETS AND MAKE SURE THEY HAVE
PLENTY OF WATER AND SHADE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HOT WEATHER IS EXPECTED TO CONTINUE THROUGH WEDNESDAY. A RETURN TO
SOMEWHAT COOLER WEATHER IS EXPECTED FOR FRIDAY INTO THE WEEKEND.
THE UPPER RIDGE WILL BE BUILDING OVER THE WESTERN UNITED STATES.
NORTHWEST FLOW ALOFT THAT DEVELOPS OVER THE CENTRAL PLAINS WILL
ALLOW COOLER TEMPERATURES TO FILTER SOUTHWARD INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KSZ081-089-090-191000-
PRATT-COMANCHE-BARBER-
449 AM CDT TUE JUL 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

TEMPERATURES WILL RISE TO AROUND 108 DEGREES THIS AFTERNOON WHILE
OVERNIGHT LOWS TONIGHT WILL BE IN THE UPPER 70S. THE VERY WARM
TEMPERATURES HAVE PROMPTED THE ISSUANCE OF A HEAT ADVISORY FOR
TODAY THROUGH WEDNESDAY. PERSONS ENGAGED IN OUTDOOR ACTIVITIES
THIS AFTERNOON SHOULD EXERCISE CAUTION TO AVOID HEAT STRESS. MAKE
SURE TO TAKE FREQUENT BREAKS AND DRINK EXTRA WATER. DONT FORGET
TO LOOK AFTER PETS AND MAKE SURE THEY HAVE PLENTY OF WATER AND
SHADE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HOT WEATHER IS EXPECTED TO CONTINUE THROUGH WEDNESDAY. A RETURN TO
SOMEWHAT COOLER WEATHER IS EXPECTED FOR FRIDAY INTO THE WEEKEND.
THE UPPER RIDGE WILL BE BUILDING OVER THE WESTERN UNITED STATES.
NORTHWEST FLOW ALOFT THAT DEVELOPS OVER THE CENTRAL PLAINS WILL
ALLOW COOLER TEMPERATURES TO FILTER SOUTHWARD INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

GERARD

The radar

The Dodge City radar (KDDC), 69 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Ness

When
July 18, 3:30 PM CST
Where
Ness County, 10 mi ESE of Beeler
Measured
55 kt (63 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
38.383, -100.033

Hail, Ness

When
July 18, 4:20 PM CST
Where
Ness County, 5 mi SW of Bazine
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.400, -99.750

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526807, 5526808.